Alert archive / Massachusetts / Wind Advisories in 2024

Wind Advisory 17, NWS Boston/Norton, MA

March 25, 2024Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this wind advisory at Mar 25, 2024, 11:09 PM EDT for Nantucket County, Massachusetts. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2024, 11:09 PM EDT (03:09 UTC)
Expired
Mar 26, 2024, 4:00 AM EDT
In force
5 hr
Issued by
NWS Boston/Norton, MA

County Nantucket County, MA

The radar

The Boston radar (KBOX), 120 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 3.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2024-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2024-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2476 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WWUS71 KBOX 260309
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1109 PM EDT Mon Mar 25 2024

MAZ024-260800-
/O.NEW.KBOX.WI.Y.0017.240326T0309Z-240326T0800Z/
Nantucket MA-
Including the cities of Nantucket
1109 PM EDT Mon Mar 25 2024

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...

* WHAT...Northeast winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Nantucket MA County.

* WHEN...Until 4 AM EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

FN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Mar 25, 9:48 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 25, 9:48 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
948 PM EDT Mon Mar 25 2024

.SYNOPSIS...
Another chilly day is on tap for Tuesday with raw northeast winds
along with some spotty light showers, drizzle and fog beginning to
move in off the ocean. Considerably milder Wednesday with continued
risk for showers. A frontal wave will bring more widespread rain
Thursday into early Friday which may lead to renewed flooding
concerns. Drying out by Friday or Saturday but there remains
uncertainty in the timing. Dry and seasonable next weekend but
blustery on Saturday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

* Remaining windy tonight along the coast...esp Cape/Islands
* Spotty light showers/drizzle possible near the coast by daybreak
* Overnight low temps in the 20s in distant interior...30s elsewhere

10 PM update...

No change from previous forecast. Dry weather this late this evening,
however deeper moisture offshore as seen on KBOX radar ESE of
Nantucket and Cape Cod, will pivot into southeast MA late
tonight. This will result in areas of light rain, drizzle and
fog toward morning. Gusty NE winds slowly slacken overnight and
especially toward morning. Previous discussion below.

------------------------------------------------------------------

Large high pressure will slide a bit further northeast tonight and
center itself over the Canadian Maritimes. At the same time...a
distant ocean storm well off the mid-Atlantic coast will continue to
remain nearly stationary. This will combined with a cooling boundary
layer to allow low clouds to begin to back in off the ocean...mainly
after midnight. While generally dry weather is on tap for
tonight...enough low level moisture/saturation may be present to
allow spotty light showers/drizzle to begin to impact areas near the
coast toward daybreak.

The pressure gradient and onshore component to the wind will
continue to result in windy conditions along the coast. Wind gusts
of 25 to 35 mph along the coast, 35-45 mph for the Cape/Islands and
between 45-50 mph will continue into the evening. These winds will
slacken a tad overnight...but only by 5 knots or so. We will
continue the Wind Advisory for Nantucket until 10 pm.

Enough wind and the eventual increase in low clouds overnight should
hold overnight low temps in the 30s along the coastal plain. Further
inland...especially parts of western and north central MA...winds
may decouple enough for low temps to bottom out in the 20s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Key Points...

* Cool/Raw with spotty light showers/drizzle Tue esp near coast
* Low clouds probably hold Tue highs in the upper 30s/lower 40s
* Spotty light showers/drizzle & fog Tue night

Details...

Tuesday & Tuesday night...

The overall setup remains quite similar with large high pressure
over the Canadian Maritimes and the distant ocean storm well off the
mid-Atlantic coast. This NE low level flow will continue to result
in low clouds overspreading the remainder of the region Tuesday. The
moist Maritime NE flow will result in rather chilly temperatures
with highs mainly in the upper 30s to the lower 40s. Some guidance
suggests it may be a bit milder in the CT River Valley...but at this
point leaned toward the cooler guidance given low clouds/NE winds.
Still will be breezy along the coast with gusts of 25 to 35 mph
during the first part of the day and 30-40 mph for the Cape/Islands.
We do expect these winds to diminish later Tue and especially Tue
night as the pressure gradient weakens further.

Enough shortwave energy from the distant ocean storm coupled with an
abundance of low level moisture to allow for some spotty showers
along with drizzle and fog spreading in off the ocean Tuesday. The
focus for this will be along the coastal plain...but will spread
further west later Tue into Tue night. Rainfall amounts will be
quite light...but spotty light showers/drizzle will result in dreary
early spring season weather that we often see. We also should
mention that given the strong high pressure system in the Canadian
Maritimes...there is a low risk that the highest terrain drop to
around 32 degrees. This may allow for some spotty freezing drizzle
Tue night...but this would be confined to the highest terrain of the
northern Worcester Hills and the east slopes of the Berks generally
about 1K feet in elevation. It is a low risk...but something will
need to keep an eye on with later forecasts.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Key Points...

* Milder on Wednesday with scattered rain showers.
* More widespread, heavier rainfall arrives Wednesday night through
  Thursday, potentially renewing flooding concerns.
* Drying out Friday or Saturday and remaining dry through early next
  week (some uncertainty as to when the rain ends).
* High temperatures in the 50s.

The weather pattern for mid to late week can be described as
unsettled over much of the Northeast including Southern New England
owing to a broad trough over the entire central/eastern U.S. The
trough axis moves from the Great Plains on Wednesday to the
southeast U.S. by Thursday and crosses New England around Friday.
This results in rain with the potential for some interior snow,
coming to an end around Friday as zonal flow returns for the
weekend. Beneath a much drier airmass we should remain dry through
at least Monday with temperatures near to slightly above normal (in
the low to mid 50s).

The focus period for the long term forecast will be Wednesday night
through Thursday night (at least). This 24-36 hour period has the
potential to deliver another round of 2-3 inches of rain to the
region which (I'm sure we don't need to remind you) only recently
received this much rain and continues to see some rivers in flood
stage. The most important thing to determining where/if we deal with
exacerbated flooding will be the ultimate track of the storm and the
axis of heaviest rainfall. It is too soon to have a high degree of
confidence on where this axis sets up, but the most recent ECMWF
global guidance has come west, in line with the GFS/Canadian
guidance showing those large rainfall amounts over interior southern
New England rather than further east/offshore. Of course, we don't
want to focus on deterministic model runs, but that agreement isn't
what you would want to see if you're hoping for a miss offshore. At
this time frame we focus on ensembles, two of which (the GEFS and
EPS) are indicating a 20-40% and 10-30% chance of AOA 2 inches of
rain respectively. Not huge numbers, but 3 days out certainly
indicative of potential for concern given how saturated the
ground is already. The atmospheric moisture and dynamics are
there, with a 1.25" PWAT plume directly from the Gulf of Mexico
and large scale ascent from favorable placement beneath a 150 kt
upper jet, but just how/if the northern and southern streams
interact is unknown at this time. Additionally, probabilistic
hydrographs from the NAEFS and GEFS indicate renewed flooding
for RI rivers. This system will also bring a period of gusty
winds as it passes late week.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High- greater than 60 percent.

00z TAF Update...

Tonight...High Confidence.

VFR conditions persist through the evening. It will continue to
be windy along the coast into this evening with gusts of 25 to
35 knots...but 35-45 knots across the Cape/Islands with the
strongest of those winds across Nantucket.

Mainly MVFR ceilings should advance westward off the ocean
during the overnight hours. Timing is a bit uncertain...but
think they will approach as far west as areas near the CT River
Valley by 12z.

Tuesday & Tuesday night...High Confidence.

Widespread low end MVFR-IFR will continue to spread west Tue
morning eventually covering the entire region. We also expect to
see spotty light showers along with areas of drizzle & fog to
develop. This will be first across areas near the coast and may
spread further inland. By Tue night conditions will be more in
the line of IFR to localized LIFR ceilings/visibilities with
spotty light showers, drizzle and fog patches. Low risk for a
period of freezing drizzle in the highest terrain of the
Berks/northern Worcester Hills...mainly about 1K feet. NE wind
gusts of 20 to 30 knots along the coast and up to 35 knots for
the Cape/Islands with the strongest during the first half of the
day. Wind gusts will be on the downtrend later Tue and
especially Tue night.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Wednesday through Saturday/...

Wednesday: Mainly VFR, with local IFR possible. Chance RA.

Wednesday Night: Mainly VFR, with areas IFR possible. RA
likely, patchy BR.

Thursday: Mainly IFR, with local MVFR possible. RA likely,
patchy BR.

Thursday Night: Mainly IFR, with local MVFR possible. Windy
with local gusts up to 30 kt. RA likely, patchy BR.

Friday: Mainly VFR, with local IFR possible. Windy with gusts
up to 30 kt. Chance RA.

Friday Night: VFR. Windy with gusts up to 35 kt. Slight chance
RA.

Saturday: VFR. Windy with gusts up to 30 kt.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

* High Seas & Gale Force Wind Gusts tonight into Tue...

Tonight into Tuesday...High Confidence.

Large high pressure over the Canadian Maritimes will continue to
combined with a distant ocean storm off the mid-Atlantic coast. This
will result in the continuation of NE wind gusts of 30 to 40 knots
with perhaps a few gusts up to 45 knots near and southeast of
Nantucket. Gale Warnings remain posted for most of our waters with
some strong SCA across our northern waters. Winds should slacken a
tad for the second half of Tue...but this will be a gradual process.
Seas of 8-13 feet will be common into Tuesday with seas nearly 15
feet just east of Nantucket. Showers and fog may also begin to
impact the waters Tue.

Tuesday night...High Confidence.

The pressure gradient will continue to weaken. This will allow winds
to drop below small craft advisory thresholds across all waters by
late evening. Lingering easterly swell will keep seas well above
small craft advisory thresholds...but they will be on the down trend.

Outlook /Wednesday through Saturday/...

Wednesday: Winds less than 25 kt. Areas of rough seas. Chance
of rain. Local visibility 1 to 3 nm.

Wednesday Night: Winds less than 25 kt. Local rough seas. Rain
likely, patchy fog. Areas of visibility 1 to 3 nm.

Thursday: Winds less than 25 kt. Seas up to 5 ft. Rain, patchy
fog. Visibility 1 to 3 nm.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas. Rain, patchy fog.
Visibility 1 to 3 nm.

Friday: Low risk for gale force winds with gusts up to 30 kt.
Rough seas up to 9 ft. Chance of rain, patchy fog. Local
visibility 1 to 3 nm.

Friday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 9 ft. Slight chance of rain.

Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 3 AM EDT Tuesday for MAZ024.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for ANZ230-236.
     Gale Warning until 2 PM EDT Tuesday for ANZ231>235-254>256.
     Small Craft Advisory until midnight EDT Tuesday night for
     ANZ237.
     Small Craft Advisory until 8 AM EDT Wednesday for ANZ250-251.

&&

SYNOPSIS...Frank/BW
NEAR TERM...Frank/Nocera
SHORT TERM...Frank
LONG TERM...BW
AVIATION...Frank/BW
MARINE...Frank/BW

Nearby

Wind Advisories in Massachusetts, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.